Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 342, NWS Midland/Odessa, TX

October 7, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 7, 2009, 8:12 PM MDT for Eddy County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2009, 8:12 PM MDT (02:12 UTC)
Expired
Oct 7, 2009, 9:15 PM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 157 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 080212
SVRMAF
NMC015-080315-
/O.NEW.KMAF.SV.W.0342.091008T0212Z-091008T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
912 PM CDT WED OCT 7 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 915 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF QUEEN...OR 30 MILES NORTH OF PINE SPRINGS. ANOTHER 
  SEVERE STORM WAS LOCATED 7 MILES SOUTHEAST OF QUEEN. THESE STORMS 
  WERE MOVING NORTHEAST AT 40 MPH. 

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  ARTESIA...
  COTTONWOOD...

LAT...LON 3295 10416 3243 10428 3247 10442 3202 10474
      3202 10484 3244 10485 3252 10484 3296 10484
TIME...MOT...LOC 0211Z 205DEG 43KT 3235 10480

$$
1 follow-up statement
000 
WWUS54 KMAF 080236
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 PM CDT WED OCT 7 2009

NMC015-080315-
/O.CON.KMAF.SV.W.0342.000000T0000Z-091008T0315Z/
EDDY NM-
936 PM CDT WED OCT 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR WESTERN EDDY COUNTY...

AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
MILES WEST OF SEVEN RIVERS...OR ABOUT 27 MILES SOUTHWEST OF
ARTESIA...MOVING NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...HOPE...
ARTESIA AND COTTONWOOD.

LAT...LON 3295 10416 3243 10428 3247 10442 3202 10474
      3202 10484 3244 10485 3252 10484 3296 10484
TIME...MOT...LOC 0235Z 205DEG 43KT 3254 10472

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 5:28 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Oct 7, 5:28 PM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT WED OCT 7 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THUNDERSTORMS AND FOG WILL BE THE MAIN CONCERN THIS EVENING AND
OVERNIGHT WITH WIDESPREAD IFR CONDITIONS RETURNING AFTER 06Z AND
LASTING THROUGH 15Z TO 17Z THURSDAY. CONFIDENCE IS HIGH ENOUGH TO
INCLUDE PREDOMINATE TSRA CONDITION FOR A FEW HOURS LATE TONIGHT AT
KHOB AND KCNM. VFR CONDITIONS SHOULD RETURN BY LATE THURSDAY
MORNING.

12

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT WED OCT 7 2009/

DISCUSSION...
A SOUTHWEST FLOW ALOFT PATTERN CONTINUES ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON AHEAD OF AN UPPER LEVEL LOW
CENTERED ACROSS SOUTHERN CALIFORNIA. A SURFACE WARM FRONT EXTENDS
FROM FAR WEST TEXAS THROUGH THE DAVIS MOUNTAINS/MARFA PLATEAU...AND
THEN ACROSS THE EDWARDS PLATEAU. A STRATUS DECK HAS HELD STRONG
NORTH OF THE WARM FRONT AND EAST OF THE MOUNTAINS TODAY...WHERE
SURFACE TEMPERATURES HAVE ONLY WARMED INTO THE 60S. TEMPERATURES ARE
IN THE 80S+ SOUTH OF THE WARM FRONT WHERE SKIES HAVE CLEARED.

THE WARM FRONTAL BOUNDARY IS EXPECTED TO GRADUALLY LIFT NORTHWARD
ACROSS THE VAN HORN CORRIDOR...UPPER TRANS PECOS REGION AND PERMIAN
BASIN LATE THIS AFTERNOON INTO THIS EVENING...SPREADING INCREASED
LOW LEVEL MOISTURE NORTHWARD. LARGE SCALE LIFT WILL SPREAD ACROSS
THE REGION LATER THIS EVENING AND OVERNIGHT IN THE RIGHT ENTRANCE
REGION OF A 120+ KNOT JET THAT WILL STRETCH ACROSS THE STATE OF NEW
MEXICO IN ADVANCE OF THE UPPER LOW OVER THE SOUTHWESTERN CONUS. THE
COMBINATION OF THIS INCREASED LIFT ASSOCIATED WITH THE UPPER JET AND
THE INCREASING MOISTURE ASSOCIATED WITH THE NORTHWARD MOVING FRONTAL
BOUNDARY WILL RESULT IN AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA.
THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE
NORTHWESTERN PERMIAN BASIN. PERIODS OF HEAVY RAIN/TRAINING
THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING/FLASH FLOODING IN
THESE AREAS...AND WE HAVE HIGHLIGHTED THIS POTENTIAL IN THE HWO.
STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE
THUNDERSTORMS THIS EVENING/TONIGHT...BUT LAPSE RATES/INSTABILITY
WILL BE SOMEWHAT LIMITED. THUS...AGREE WITH SPC SEE TEXT AREA WHICH
HIGHLIGHTS THE CONDITIONAL SEVERE POTENTIAL. THE LOW TEMPERATURE
FORECAST WILL BE CHALLENGING TONIGHT. AS SURFACE DEWPOINTS INCREASE
FROM THE SOUTH...OVERNIGHT MINS SHOULD BE WARMER.

THE SOUTHWESTERN UPPER LEVEL TROUGH WILL FINALLY LIFT EASTWARD
THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MOST AREAS
EAST OF THE MOUNTAINS THURSDAY. LIFT WILL THEN BECOME FOCUSED ACROSS
EASTERN PORTIONS OF THE CWFA LATE THURSDAY AFTERNOON/EVENING AHEAD
OF THE APPROACHING PACIFIC FRONTAL BOUNDARY. AS SUCH...THE BEST
CHANCE OF SHOWERS/STORMS HAVE BEEN HIGHLIGHTED FROM THE PERMIAN
BASIN TO THE LOWER TRANS PECOS REGION AFTER 00Z THURSDAY...MOST
LIKELY MAINLY DURING THE EVENING HOURS. A COLD FRONT IS STILL IN
LINE TO PUSH ACROSS THE REGION FRIDAY MORNING...AND TEMPERATURES
WILL BE COOLER FRIDAY WITH THE SURFACE RIDGE IN PLACE...PARTICULARLY
ACROSS THE PERMIAN BASIN.

THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS STILL
UNCERTAIN. A COLD CANADIAN AIRMASS WILL PLUNGE SOUTHWARD ACROSS THE
CENTRAL PLAINS THIS WEEKEND. THE GFS STILL INDICATES SOME OF THIS
COOLER AIR INFILTRATING THE NORTHERN CWFA LATE SATURDAY/SUNDAY. HAVE
KEPT TEMPERATURES COOLER THAN MOS GUIDANCE THROUGH THE WEEKEND. A
SECONDARY SURGE OF COLDER AIR STILL LOOKS TO ARRIVE MONDAY AND
TUESDAY. HAVE GONE WITH A BLEND OF THE GFS/ECMWF GUIDANCE...WHICH
SUPPORTS GOING SEVERAL DEGREES BELOW MOS GUIDANCE BOTH DAYS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/21
Hazardous weather outlook, Oct 7, 9:59 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT WED OCT 7 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081600-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1059 AM CDT WED OCT 7 2009 /959 AM MDT WED OCT 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS MOST AREAS.
AS SUNSHINE INCREASES ACROSS THE TRANS PECOS MOUNTAINS FROM NEAR
VAN HORN SOUTHWARD ISOLATED STORMS WILL FORM. SOME OF THESE
STORMS MAY BECOME STRONG WITH HAIL AND WIND GUSTS TO 50 MPH
POSSIBLE.

INTO THE EVENING THE CHANCE OF RAIN WILL INCREASE ACROSS AREAS
FROM AROUND VAN HORN...TO THE GUADALUPE MOUNTAINS...EXTENDING
NORTHEAST THROUGH THE SOUTHEAST NEW MEXICO PLAINS. THERE WILL BE
SUFFICIENT ATMOSPHERIC MOISTURE TO BE CONCERNED ABOUT THE
POTENTIAL FOR HEAVY RAIN AND ISOLATED SEVERE WEATHER. STORMS WITH
HEAVY RAIN MOVING THROUGH THE GUADALUPE MOUNTAINS AND PARTS OF
SOUTHWEST AND SOUTH EDDY COUNTY WILL INCREASE THE POTENTIAL FOR
LOCAL FLOODING AND FLASH FLOODING OF CREEKS AND ARROYOS. THE HEAVY
RAIN CONCERN WILL SHIFT INTO EAST EDDY COUNTY AND THEN PARTS OF
LEA COUNTY LATER TONIGHT. LARGE HAIL WILL ALSO BE POSSIBLE WITH
STORMS THAT DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS REGION THURSDAY. OCCASIONAL LIGHTNING
AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 7, 5:30 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT WED OCT 7 2009

TXZ080-080000-
MARFA PLATEAU-
630 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO COUNTY.

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS DETECTED 6 MILES
SOUTHEAST OF MARFA AT 629 PM CDT...MOVING NORTHEAST AT 40 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.
Local storm report, Oct 7, 6:29 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT WED OCT 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             PANTHER JUNCTION        29.33N 103.20W
10/07/2009  E1.75 INCH       BREWSTER           TX   OTHER FEDERAL

&&

JAMIE.GUDMESTAD
Special weather statement, Oct 7, 7:01 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT WED OCT 7 2009

TXZ079-080-080130-
PRESIDIO VALLEY-MARFA PLATEAU-
801 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO COUNTY.

THREE STRONG THUNDERSTORMS WERE LOCATED IN SOUTHEASTERN PRESIDIO COUNTY
AT 755 PM CDT. ONE STRONG STORM WAS NEAR BIG BEND RANCH STATE PARK.
ANOTHER STRONG STORM WAS LOCATED OVER OPEN COUNTRY 15 MILES NORTH OF
BIG BEND RANCH STATE PARK. A THIRD STRONG STORM WAS LOCATED IN OPEN
COUNTRY 35 MILES NORTHEAST OF BIG BEND RANCH STATE PARK. THE STORMS
WERE MOVING NORTHEAST AT 30 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN SOUTHEASTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Oct 7, 7:06 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT WED OCT 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     FLASH FLOOD      TERLINGUA               29.32N 103.62W
10/07/2009                   BREWSTER           TX   OTHER FEDERAL

            2 AND A HALF FEET OF WATER OVER THE ROAD. ROADS IN THE
            BIG BEND NATIONAL PARK ARE BEING BARRICADED

&&

JAMIE.GUDMESTAD
Special weather statement, Oct 7, 7:16 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CDT WED OCT 7 2009

NMZ027-028-TXZ058-258-080145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS-
816 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON AND
SOUTHWESTERN EDDY COUNTIES.

AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 4 MILES NORTHEAST
OF PINE SPRINGS...MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...STRONG WIND GUSTS
TO 50 MPH...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN.

THIS STORM WILL IMPACT U.S. HIGHWAY 62 180 AND THE GUADALUPE
MOUNTAINS NATIONAL PARK.

SEEK SAFE SHELTER INDOORS IF THIS STORM APPROACHES YOUR LOCATION.
Special weather statement, Oct 7, 7:44 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT WED OCT 7 2009

TXZ057-258-080215-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
844 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER GUADALUPE PASS AT 744 PM
CDT/844 PM CDT/...MOVING NORTH AT 25 MPH.

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 7:29 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 7, 8:20 PM MDTAreal Flood AdvisoryMAFEddy115 min
Oct 7, 10:18 PM MDTSevere Thunderstorm WarningMAFLea57 min
Oct 8, 12:18 AM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.